We will be performing site maintenance on our learning platform at learn.aaos.org on Sunday, January 29th at 12 AM EST. The site will be down for up to 5 hours. We apologize for the inconvenience.

AAOS Now

Published 6/1/2010
|
S. Terry Canale, MD

Leave it under the surface—no one will ever know!!!

Rapid chondrolysis has been shown to occur in the shoulder following pump infusion of 0.5 percent bupivacaine; recent research by Constance R. Chu, MD, and others has substantiated this fact. As a result, pain pumps have fallen out of favor and have been taken off the market, and lawsuits have been instituted. This issue of AAOS Now takes a closer look at this situation, including an interview with Dr. Chu (“Raising a red flag on intra-articular injections”).

If continuous infusion of bupivacaine (Marcaine) under pressure contributes to the development of chondrolysis in a joint, what happens when a small amount is injected? This becomes an important question for orthopaedic surgeons, particularly when we consider the number of intra-articular bupivacaine injections we have administered over the years. Deleterious effects could have serious consequences.

As my good buddy, Joseph Roberts IV, whom we all know as “Joe Bob,” would say, “This can’t be so because I’ve been using bupivacaine for years in single injections without deleterious effects.” Well, doctors had been treating duodenal ulcer disease for years with antacids and surgery until it was discovered that duodenal ulcers are curable with antibiotics! It seemed preposterous that the cause was bacterial!

Dr. Chu and associates raised questions about bupivacaine use in the March 2010 issue of The Journal of Bone and Joint Surgery (JBJS, pp 599–608). When they studied the “in vivo effects of single intra-articular injections of 0.5 percent bupivacaine on articular cartilage,” their findings suggested that after a single injection, cartilage changes (decrease in the number of cells) do occur secondary to toxicity in the articular cartilage; however, the changes are subtle, subsurface, and subclinical. The worrisome part of the study is that small subsurface cartilage cell damage was histologically still apparent 6 months after the injection.

So the real question is this: If a “lot” of bupivacaine is too much and causes chondrolysis, then what is the largest amount and strength that can safely be used without causing chondrolysis?

One option would be to use only 2 or 3 mL of 0.5 percent bupivacaine—and Dr. Chu’s group believes that their work proves this to be a safe dose. To me, however, their study seems to create more questions than it answers. For example, I want to know the answer to the following questions:

  • Should a large amount of bupivacaine be given postoperatively under only syringe pressure?
  • How often and at what intervals can we safely administer 2 to 3 mL injections?
  • Do we really know the long-term effect of multiple injections in humans?
  • Is there a potentially synergistic adverse or protective effect caused by combining bupivacaine and steroids?
  • Which local anesthetics and what strength cause joint destruction and how much?

In talking with Dr. Chu, I found that she believes her definitive study answers the question that a single injection of bupivacaine does not cause chondrolysis, but she would be the first to admit that more research—including studies using larger amounts in weight-bearing joints of large experimental animals and in humans—is necessary. Her work leaves the nagging finding of cell toxicity and a histologic decrease in the number of cells, even in a seemingly benign injection.

The cynical among us, like Joe Bob, might say, “We’ve been using bupivacaine for years in joints, soft tissues, and everywhere in the body without ill effects. This too shall pass” and leave Dr. Chu’s article in storage to gather dust.

I have talked with James D. Heckman, MD, editor of JBJS, about this dilemma. He believes it to be irrelevant, because, according to him, the “problem is already out there and out of the box.” Researchers are concerned about the toxicity of bupivacaine.

So now the question becomes, do we leave the toxicity and degradation of cartilage cells below the surface, hoping that these findings won’t be noticed? Or do we bring these questions to the surface and find the answers to them, so that we may avoid harming our patients and bringing about class action litigation for ourselves?

I already know the correct and ethical answer. Let’s quickly “dive deeper” into the problem and get to the bottom of this before this subclinical problem surfaces!

Note: AAOS Now welcomes reader comments on this and other issues. Send your letters to the Editor, AAOS Now, 6300 N. River Rd., Rosemont, IL 60018 or e-mail aaoscomm@aaos.org